Questions are from Dr. McMurtrey’s weekly column, “Ask Dr. Kim” in the Elizabethton Star newspaper.

From Reginald in Hampton: I am 45 years old and have always been active. I have a strenuous job and I go to the gym every day. Lately, I just don’t even feel like doing any of it. I wake up tired. I am too tired after work to go to the gym now. I have no drive. I am gaining weight in my abdomen while my legs and arms seem to be getting smaller. I even feel like I am getting shorter. My doctor checked my blood and said I am fine but I sure don’t feel fine. What do you think it could be?

Answer: Reginald, you need to get a copy of your lab work and see if your doctor checked your testosterone level and your vitamin levels. Men can have a decline in testosterone for various reasons: age, stress at work or home, various medications such as pain pills and prednisone, vitamin deficiencies, and many other causes. Low testosterone can cause problems sleeping, fatigue, decreased energy, poor libido, poor sexual performance, muscle atrophy, loss of height, osteoporosis, and may contribute to insulin resistance and diabetes. It sounds like you may have low testosterone or a serious vitamin deficiency. I do not recommend oral testosterone supplements or multivitamins. Get your levels checked and discuss treatment options with your provider.

Comments are closed.